Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 65, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2001, 4:28 PM CDT for McIntosh County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 14, 2001, 4:28 PM CDT (21:28 UTC)
- Expired
- Jul 14, 2001, 5:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McIntosh County, ND
The radar
The Bismarck radar (KBIS), 116 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:00 PM CDT | Hail 1.75 | Wishek, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1635 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
395 WUUS53 KBIS 142128 SVRBIS NDC051-142230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 428 PM CDT SAT JUL 14 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 530 PM CDT * AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WISHEK...OR ABOUT 64 MILES SOUTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ASHLEY AT 445 PM CDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR WESTERN NORTH DAKOTA. LAT...LON 4628 9990 4597 9984 4596 9903 4629 9904
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:05 PM CDT, 23 minutes earlier.
Area forecast discussion, Jul 14, 4:05 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 405 PM CDT SAT JUL 14 2001 SFC HIGH FROM S CNTRL CANADA WITH PLENTY OF LOW LEVEL MOISTURE PUSHED INTO THE STA. STRONG HEATING AND SHORTWAVE MOVED FROM SERN MT TO WRN SD/ND AND ASSOC WI STRONG TSTMS THAT DEVELOPED THIS AFTN IN THE CLEARING/LOW 90S SFC TEMPS. WATCHES ALREADY OUT FOR ALL BUT NRN ND COUNTIES. ON SUN...ANOTHER STRONG SHORTWAVE MOVES NEWD FROM THE SWRN US AND EXPECT TSTMS FROM NEBRASKA TO THE DAKS TO MT AND ALBERTA. SFC SELY FLOW KEEPS HIGH DWPTS AND SEVERE WX A POSSIBILITY AGAIN SUN AFTN THROUGH SUN EVE. H500 FLOW REMAINS THROUGH FCST PERIOD. WL KEEP LOWER TSTM POPS FOR SUN NT AND MON. AVN SHOWS ANOTHER SHORTWAVE FOR MON NIGHT. CAPES ARE HIGH THROUGHOUT FCST PERIOD AND SFC PATTERN WEAK WITH BROAD AREA OF LOW PRES OVER NRN PLAINS/FRONT RANGE. IN THE EXTENDED...SERIES OF SHORTWAVES CONTINUES TO MOVE UPSTREAM OF H500 TROUGH. MOREl OF THE SAME...CHANCE OF THUNDERSTORMS EACH DAY. .BIS...NONE. VINING
In the hours before
Special weather statement, Jul 14, 3:24 PM CDT, 1 hour 4 minutes before
NDZ009-017-142125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 323 PM CDT (223 PM MDT) SAT JUL 14 2001 AT 320 PM CDT (220 PM MDT) RADAR IN WILLISTON INDICATED AN INTENSE THUNDERSTORM LOCATED APPROXIMATELY 15 MILES NORTHWEST OF FAIRVIEW AND MOVING TO THE SOUTHEAST AT 15 MPH. ON ITS CURRENT TRACK THE THUNDERSTORM WILL BE NEAR FAIRVIEW MONTANA WITHIN THE NEXT HOUR. THIS STORM IS BEING MONITORED FOR SEVERE CHARACTERISTICS AND A WARNING WILL BE ISSUED IF NEEDED. TAKE SHELTER IF NEAR THIS STORM. HAIL...GUSTY WINDS AND FREQUENT LIGHTENING WILL OCCUR WITH THIS STORM. RV
Special weather statement, Jul 14, 4:21 PM CDT, 7 minutes before
NDZ009-017-142225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 420 PM CDT (320 PM MDT) SAT JUL 14 2001 AT 420 PM CDT (320 PM MDT) LOCL WARNING RADAR IN WILLISTON INDICATED AN INTENSE THUNDERSTORM LOCATED 10 MILES SOUTHWEST OF FAIRVIEW MONTANA...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL BE NEAR THIS STORM IS BEING MONITORED FOR SEVERE CHARACTERISTICS AND A WARNING WILL BE ISSUED IF NEEDED. TAKE SHELTER IF NEAR THIS STORM. HAIL...GUSTY WINDS AND FREQUENT LIGHTENING WILL OCCUR WITH THIS STORM. MR
Special weather statement, Jul 14, 4:27 PM CDT, 1 minute before
NDZ009-017-142225- SPECIAL WEATHER STATEMENT...COR NATIONAL WEATHER SERVICE WILLISTON ND 420 PM CDT (320 PM MDT) SAT JUL 14 2001 ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM CDT (8 PM MDT)... AT 420 PM CDT (320 PM MDT) LOCL WARNING RADAR IN WILLISTON INDICATED AN WEAKENING THUNDERSTORM LOCATED 10 MILES SOUTHWEST OF FAIRVIEW MONTANA...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL BE NEAR THE RURAL AREA OF WESTERN MCKENZIE COUNTY BY 435 PM. THIS STORM IS BEING MONITORED FOR SEVERE CHARACTERISTICS AND A WARNING WILL BE ISSUED IF NEEDED. TAKE SHELTER IF NEAR THIS STORM. HAIL...HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTENING ARE POSSIBLE WITH THIS STORM. RVZ
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.